Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Mental Health

Depression as a Result of Anesthesia

12/13/2007

Question:

My daughter was a normal child until September of 2007. On September 14, 2007 she had her birthday party for her 16th birthday. She was very happy. We had 140 people in the party, where 100 was teenagers. She performed during the party. 3 days later she was a little depress. On September 26 she had plastic surgery to remove a small growth in the nose and arm. The size of the growth was the size of a pin head. 3 days after the surgery she was not herself at all. She was depressed, she had panic attacks and since that day she is not the same. She has been in mental hospital 2 times and outpatient 2 times as well. She is a high achiever student and she is having concentration problems. She has not been going to a normal school since October 1st. I think what my daughter has is stress trigged by pressure in school, friends, home, and poor eating habits. I believe the anesthesia gave her some problems. Do you have an explanation for this behavior? Now the doctors are giving her Prozac plus psychoterapy. I am worrying about the Prozac. Is this the right treatment for someone with stress? Thank you for your answer.

Answer:

Well, this is a complex case and it sounds like you have consulted medical experts who are directly involved. From my vantagepoint, I cannot know specifics but my opinion based on limited information is as follows:

1. Though close in time, there is no causal relationship between your daughter's surgery and her anxiety problems

2. While there is no "explanation" for your child's behavior, it sounds like a panic/depressive disorder to me which does respond to antidepressant treatment, which you say your daughter is currently receiving.

For more information:

Go to the Mental Health health topic, where you can:

Response by:

Floyd R Sallee, MD
Professor
College of Medicine
University of Cincinnati